Benzodiazepines, also referred to as benzos, are drugs used to treat many health issues. These are stress or panic attacks, tensed muscles, seizures, and alcohol withdrawal. People use Benzos with sleeping issues like insomnia. Benzos are also sedative drugs, which slows down brain activity and causes a calming effect on the person. These drugs are used under a strict doctor’s supervision, since they can develop a tolerance to the drug which manifests itself in the need to take more drugs to gain the same effect. This, in its turn, poses a threat for a person to overdose (OD) on benzos. Benzo overdose is life-threatening, as the number of emergency department visits in the US for benzo abuse increased 139% between 2004 and 2010.
Read on to find out what benzo overdose signs and symptoms are, what antidote for benzodiazepines helps to address OD, as well as the possible benzo overdose treatment options.
Benzo Overdose Signs And Symptoms
Overdose is one of the most severe consequences of benzo abuse and addiction. Even though benzodiazepine overdose is not considered to lead to a fatal outcome it poses a serious threat to the health of a patient and may cause serious complications. Benzo overdose usually shows while a person takes more than the given dose. Mostly it happens when one mixes different drugs or takes benzos and alcohol together.
Below are the signs and symptoms of benzo overdose:
- Difficulty in breathing
- Fingernails and lips appear bluish
- Mentally disturbed or confused
- Feeling dizzy
- Blurred vision or double vision
- Feeling weak
- Lack of coordination of muscle movements
There are cases where benzo overdose could result in complications due to benzodiazepines toxicity with the following medical conditions:
- Respiratory arrest
- Muscle damage
- Brain damage
Considering the risk factors of benzo overdose it is worth mentioning that increasing the doses of the drug or combining the drug with other antidepressants medicines (CNS), barbiturates, opioid painkillers and alcohol can always result in OD.
What to Do In Case of Benzodiazepines Overdose?
If someone taking benzos is showing signs of overdose, don’t wait to call for help. Call right away because every minute counts to save that person’s life. A person can be saved from a life-threatening coma and death. When calling 911, be sure to provide correct information and detail of the affected person.
The details the 911 teams may ask are:
- Age and weight of the person
- Symptoms and details of the person
- Brand name of the benzo
- Time and amount of benzo taken
- Where the person got the drug
When the medical team arrives, the person with benzo overdose will be brought to the closest hospital. Many medical treatment and tests will be performed to help to breathe. They will give fluids and other medicines to help. A doctor and nurses will try to reverse the side effects of OD. There are many drugs given to a person in an emergency and one is flumazenil, which is an antidote for benzodiazepines. They can use this antidote for benzodiazepines on the benzo receptor and reverse the sedative effects of the OD. Flumazenil can be given to an unconscious person to regain consciousness and reduce the possibility of coma. Closely watching the person’s health is done to assess the side effects of an overdose. Recovery from the benzo overdose depends on the amount of drug that’s in use and the person’s condition.
Preventing Benzo Overdose
Despite its potential benefits, failure to understand benzodiazepines mechanism of action or ignoring drug interactions can seriously endanger a patient’s life, with a high potential for benzo overdose leading to death.
Below are standard practices to prevent Benzodiazepines overdose:
- Comply strictly with the instruction from the doctor. Watch some doses, time of intake as well as the proper way to take the drug
- Be aware of the side effects of the drugs taken. These include over-the-counter medicines as well
- Don’t mix the drug with other drugs and substances like alcohol
- Notify a doctor immediately if a feeling of sickness is present, and other side effects, both physical and mental
- Keep drugs and other medications in a secure area like a cabinet with a lock
- Don’t take drugs which have passed the expiry date
Benzo addiction and abuse should be taken seriously. Because developing the addiction could progress and do further harm, both to the physical and mental health of a patient.
Benzo Overdose Treatment And Solutions For Benzos Addiction
Based on the benzodiazepines mechanism of action, benzos can be beneficial in many ways if taken with care. Keep in mind that benzos build tolerance, and with it, drug dependence may follow. Benzos can also lead to lethal substance OD and other life-threatening symptoms, including lowered blood pressure, slowed breathing and other benzos side effects.
Once a patient has heard from a doctor and knew about a Benzodiazepines addiction, the following are treatment options to consider:
- Detoxification is the first-line of help to a person’s problem. Because of benzos abuse, there’s a growing addiction to this drug. In most cases drug detoxification means that the user will have to go to a hospital while under the watch of a medical team. Doctors and nurses do many medical tests to eliminate the toxic drug in the body. Finally, hoping to reduce the danger and side effects of the benzos withdrawal process.
- Inpatient treatment usually takes place after the Benzodiazepine detoxification process and the user may have to stay in a medical center and undergo inpatient treatment sessions. Finally helping her or him achieve full recovery. This type of treatment can help treat a benzodiazepine addiction problem and help a person live a better life. Overall, learning the best approaches to cope with the factors that prompt the user to this substance again.
- Outpatient therapy: the average time for the outpatient programs will last one hour per week. While also depending on the user’s level of and need for benzos. It’s one of the best treatment options for patients who have to go back to work, school and other obligations.
- Cognitive Behavioral Therapy (CBT) is another type of treatment in the medical center to help with the problem of addiction. This treatment could be done both for inpatient and outpatient. Cognitive Behavioral Therapy is used to help people and to focus on the problem, deal with bad thoughts and cope with the cravings.
Positive motivation and emotional support go a long way in preventing benzo abuse and addiction. In fact, a strong emotional support system plays a pivotal role. They will remind the responsibilities and long-term treatment goals. To know more about Benzodiazepines overdose and addiction, talk to the experts. They can provide accurate information on a variety of addiction-related topics. Their knowledge and experience are invaluable to a journey to sobriety. In fact, with their guidance, one can expect a swift and complete recovery.
Hope Without Commitment
Find the best treatment options. Call our free and confidential helpline
Most private insurances acceptedMarketing fee may apply
- Ameline, A., Richeval, C., Gaulier, J. M., Raul, J. S., & Kintz, P. (2019). Detection of the designer benzodiazepine flunitrazolam in urine and preliminary data on its metabolism. Drug testing and analysis, 11(2), 223–229. https://doi.org/10.1002/dta.2480
- Baldwin, D. S., Aitchison, K., Bateson, A., Curran, H. V., Davies, S., Leonard, B., … & Wilson, S. (2013). Benzodiazepines: Risks and benefits. A reconsideration. Journal of Psychopharmacology, 27(11), 967-971. https://www.bap.org.uk/pdfs/BAP_Guidelines-Benzodiazepines.pdf
- Center for Behavioral Health Statistics and Quality. (2012). The DAWN Report: Highlights of the 2010 Drug Abuse Warning Network (DAWN) findings on drug-related emergency department visits. Substance Abuse and Mental Health Services Administration: Rockville, MD. https://www.samhsa.gov/data/sites/default/files/DAWN096/DAWN096/SR096EDHighlights2010.htm
- Fallows Z. Benzodiazepine Overdose and Withdrawal Are Essentially Never Fatal. 2014. http://web.mit.edu/zoz/Public/Benzo_OD_and_WD_are_not_fatal.pdf.
- Kang M., Ghassemzadeh S. Benzodiazepine Toxicity. In: StatPearls. Treasure Island (FL): StatPearls Publishing; 2019. https://www.ncbi.nlm.nih.gov/books/NBK482238/
- Kang M, Galuska MA, Ghassemzadeh S. Benzodiazepine Toxicity. [Updated 2022 May 8]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022 Jan-. Available from: https://www.ncbi.nlm.nih.gov/books/NBK482238/
- Wallace, I. R., Campbell, E. C., & Trimble, M. (2017). Use of a flumazenil infusion to treat chlordiazepoxide toxicity. Acute medicine, 16(1), 30–34 https://pubmed.ncbi.nlm.nih.gov/28424803/